Impaired excretion of potassium is a hallmark of kidney disease. It may be a manifestation of acute disease or the result of an underlying condition that has been exacerbated by infection, obstruction, new medication, or decreased perfusion. Other causes of impaired excretion include tubular defects in excretion and hypoaldosteronism. The latter condition can include primary hyperaldosteronism (Addison disease) and secondary types (such as renal tubular acidosis, congenital adrenal hyperplasia, and medication-induced hyperaldosteronism).4
Increased intake. Potassium supplementation, salt substitutes, medications containing potassium, and massive transfusion may cause hyperkalemia.
Cellular shifts. Insulin deficiency, rhabdomyolysis, and acidosis may lead to hyperkalemia by causing a shift of potassium from the intracellular to the extracellular space.
Medications. A number of medications may impair renal function. NSAIDs may have this effect in a patient with known renal insufficiency. NSAIDs impair renin secretion and synthesis of vasodilatory prostaglandins, which results in a decreased glomerular filtration rate and impaired secretion of potassium.
Pseudohyperkalemia (fictitious hyperkalemia) occurs with hemolyzed specimens, muscle clenching distal to the tourniquet during a blood draw, leukocytosis, and thrombocytosis. Hemolysis from phlebotomy is common and should be suspected in asymptomatic patients with no other underlying cause.ECG FINDINGS IN HYPERKALEMIA
Potassium has a significant effect on the myocardium and is a key determinant of the resting membrane potential of cells. The ECG is an important diagnostic tool in the early diagnosis of hyperkalemia as well as in the initiation of empiric treatment (Table 2).5,6
Peaked T waves, especially in the precordial leads, reflect acceleration of the terminal phase of ventricular repolarization and typically are the initial ECG change seen; they often suggest mild to moderate hyperkalemia. Moderately elevated potassium levels are associated with flattening of P waves, prolongation of the PR interval, and nodal rhythms. This represents a depression in conduction and change in sensitivity of atrial myocytes. As the severity of hyperkalemia increases, P waves disappear, the QRS complex assumes a bizarre shape, sine waves are seen, and eventually ventricular fibrillation or asystole occurs.4-6
Despite the correlation of certain serum levels of potassium with ECG changes, such changes vary among patients and may also be affected by the acuity of the increase in serum levels.6 Other, less typical ECG changes are sometimes seen with hyperkalemia; these include complete heart block, QRS axis shift, and bundle-branch block.5,6TREATMENT
The urgency of treatment is determined by the patient's symptoms, underlying disorders, kidney function, hemodynamic status, and ECG findings. Important initial management considerations include identification of the cause and assessment of the rise in potassium levels.2,3
A 4-pronged approach for patients with moderate to severe hyperkalemia is recommended:1. The initial step in the management of patients with ECG changes is administration of calcium gluconate(Drug information on calcium gluconate) to reduce membrane excitability. The duration of action is short (20 to 60 minutes), and repeated doses may be necessary.
2. Short-term treatment with insulin and glucose moves the potassium from the extracellular to the intracellular space.
3. Treatment with ß-agonists, such as albuterol aerosols, may also lower serum potassium levels for 2 hours or more by moving potassium to the intracellular space.
4. Administration of an exchange resin, such as sodium polystyrene sulfonate(Drug information on sodium polystyrene sulfonate), is effective for long-term reduction of serum potassium. Given orally or rectally, sodium polystyrene sulfonate removes 1 mEq of potassium per gram given; it begins to act in 1 to 2 hours.
Definitive treatment for hyperkalemia and renal failure consists of regular dialysis, either for a few days (if a specific cause can be identified and treated) or for the rest of the patient's life.OUTCOME OF THIS CASE
The patient was admitted to the medical ICU, where he underwent hemodialysis in conjunction with administration of insulin and sodium polystyrene sulfonate. He was found to be hypothyroid and his dosage of thyroxine was adjusted. Within 24 hours, his potassium level decreased to 4.7 mEq/L and his creatinine level decreased to 4.5 mg/dL. Acute myocardial infarction was ruled out after normal results were seen on 3 tests of cardiac enzyme levels and serial ECGs. After discharge to a long-term-care facility, he was lost to follow-up.
No specific cause was found for this patient's acute renal failure, which was believed to be a result of deterioration from his chronic illnesses.